Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 73, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Jul 17, 2010, 7:27 PM CDT for 4 counties in Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 17, 2010, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Benton County, MN, Mille Lacs County, MN, Sherburne County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:46 PM CDT | FUNNEL CLOUD | Sartell, MN | MOVING INTO BENTON COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
613
WFUS53 KMPX 180027
TORMPX
MNC009-095-141-145-180115-
/O.NEW.KMPX.TO.W.0073.100718T0027Z-100718T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
EASTERN STEARNS COUNTY IN CENTRAL MINNESOTA...
NORTHERN SHERBURNE COUNTY IN CENTRAL MINNESOTA...
SOUTHERN BENTON COUNTY IN CENTRAL MINNESOTA...
* UNTIL 815 PM CDT
* AT 723 PM CDT...RADAR INDICATED A STORM CAPABLE OF PRODUCING A
TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS 3 MILES NORTHWEST
OF WAITE PARK...OR ABOUT 2 MILES EAST OF ST JOSEPH...AND MOVING
EAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ST CLOUD...
PRINCETON...
SAUK RAPIDS...
MAYHEW...
CLEAR LAKE...
PARENT...
FOLEY...
RONNEBY...
SANTIAGO...
GLENDORADO...
FORESTON...
PEASE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON RADAR...IT MEANS THAT
STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.
&&
LAT...LON 4574 9375 4574 9352 4540 9352 4544 9394
4541 9433 4572 9431
TIME...MOT...LOC 0027Z 271DEG 46KT 4558 9420
$$1 follow-up statement
302
WWUS53 KMPX 180049
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT SAT JUL 17 2010
MNC009-095-141-145-180115-
/O.CON.KMPX.TO.W.0073.000000T0000Z-100718T0115Z/
MILLE LACS MN-STEARNS MN-SHERBURNE MN-BENTON MN-
749 PM CDT SAT JUL 17 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN BENTON...NORTHERN
SHERBURNE...EASTERN STEARNS AND SOUTHERN MILLE LACS COUNTIES UNTIL
815 PM CDT...
AT 746 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
NEAR BENTON. THIS DANGEROUS STORM WAS LOCATED NEAR PARENT...OR 10
MILES EAST OF ST CLOUD...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...RONNEBY...SANTIAGO...GLENDORADO...FORESTON...PEASE AND
ZIMMERMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.
&&
LAT...LON 4574 9375 4574 9352 4540 9352 4544 9394
4541 9433 4572 9431
TIME...MOT...LOC 0048Z 271DEG 46KT 4557 9392
$$
JLTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Jul 17, 6:05 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 17, 6:05 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 605 PM CDT SAT JUL 17 2010 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OCCURRING OVER THE AREA THIS AFTERNOON INTO THIS EVENING. AIRMASS WAS VERY PRIMED FOR THE DEVELOPMENT OF SUPERCELL ACROSS MUCH OF FORECAST AREA. THIS THE MAIN FOCUS WILL BE OVER WESTERN INTO SOUTH CENTRAL MINNESOTA. WEAK CAP OVER SOUTHWEST MN...EXPECTED TO ERODE BY LATE AFTERNOON OR EARLY THIS EVENING. THUNDERSTORMS CONTINUE TO FIRE ALONG AND NORTH OF WARM FRONT BOUNDARY OVER CENTRAL MN. MOST OF THE THUNDERSTORMS HAVE BEEN ELEVATED...SO THE MAIN THREATS OVER OUR AREA THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. ONCE THE CAP ERODE NEAR THE WARM SECTOR SOUTH INTERSTATE 94...EXPECT SOME ISOLATED TORNADOES TO DEVELOP. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP INTO A MESOSCALE CONVECTIVE SYSTEM OVER SOUTHERN MN...WITH MOVES THE BULK OF THE SEVERE WEATHER BY 10 PM SOUTH OF OUR CWA. LATER TONIGHT...MORE OF HEAVY RAIN THREAT AS A SERIES OF SHORT WAVES MOVE ACROSS THE AREA OVERNIGHT. MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD BE OUT OF OUR FORECAST AREA BY MIDNIGHT...EXCEPT OVER PARTS OF WEST CENTRAL WI AND EXTREME SOUTH CENTRAL MN. HYDROLOGICAL CONCERNS...THUNDERSTORMS ARE EXPECTED TO TRAIN OVER PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MN TONIGHT. SEVERAL WEAK SHORTWAVE TROUGHS MOVING OVER THE UPPER MIDWEST TONIGHT...EXPECT A BACKWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX TO DEVELOPS OVER WESTERN MN LATER THIS EVENING. PRECIP WATER VALUES OF 2.00 TO 2.50 INCHES ARE FORECAST OVER THIS AREA. EVEN WITH FORECAST QPF 3.00 OR 4.00 INCHES. IT SHOULD NOT BE A PROBLEM ON THE MAIN STEMS OF THE RIVERS TONIGHT. NEXT CHANCE OF THUNDERSTORMS IS MONDAY AS ANOTHER WEAK SHORT WAVE TROUGH. LONG RANGE FORECAST...MODELS DIFFER ON THE THREAT OF PRECIPITATION FOR THE UPPER MIDWEST THROUGH END OF THE WORK WEEK. GFS MODEL KEEPS MUCH OF THE FORECAST AREA DRY...WHILE THE PERSISTENT EUROPEAN MODEL KEEPS US WET THROUGH FRIDAY. WL LEAN MORE TOWARDS THE EUROPEAN MODEL...AS SEVERAL MINOR IMPULSES RIDE OVER THE UPPER RIDGE OVER THE UPPER MIDWEST. TIMING OF THE INITIATION OF THUNDERSTORMS WILL BE CRITICAL. && .AVIATION.../00Z TAF ISSUANCE/ WITH COLD FRONT STILL WEST OF MOST OF THE TAF SITES EARLY THIS EVENING. THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TONIGHT. THE LATEST IR SATELLITE LOOP SHOWED A LINE OF THUNDERSTORMS WITH A COUPLE OF MESOSCALE CONVECTIVE COMPLEXES OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. WEATHER CONDS WILL LOWER TO MARGINAL TO IFR CONDS IN AND NEAR THUNDERSTORMS AS THESE SYSTEMS COME ACROSS THE AREA OVERNIGHT. ONCE THE STORMS EXIT THE AREA LATE TONIGHT AND EARLY SUNDAY MORNING...CONDS WILL IMPROVE TO SCATTERED TO BROKEN CLOUDS ROUGHLY BETWEEN 4000-5000 FEET AGL. KMSP...FRONTAL BOUNDARY OVER EASTERN SODAK WILL MOVE EAST THROUGH THE METRO AREA OVERNIGHT. WEATHER CONDS EXPECTED TO IMPROVE AFTER MIDNIGHT. WINDS SOUTHEAST TO SOUTH 10 TO 20 KNOTS...THEN SHIFTING TO NORTHWEST 10 TO 15 KNOTS AFTER THE FRONTAL PASSAGE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jul 17, 11:44 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1144 AM CDT SAT JUL 17 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1144 AM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE AREA REMAINS UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEST CENTRAL AND CENTRAL MINNESOTA THIS AFTERNOON...WITH SOME OF THESE STORMS LIKELY BECOMING SEVERE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE AREA THIS EVENING. INITIALLY THE PRIMARY THREAT WILL BE LARGE HAIL WITH A FEW TORNADOES POSSIBLE. DURING THE EVENING AND INTO THE OVERNIGHT THE PRIMARY THREAT WILL BECOME DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEEK AHEAD LOOKS LIKE A CONTINUATION OF AN ACTIVE WEATHER PATTERN WITH THUNDERSTORMS ALREADY RETURNING BY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO TONIGHT.
In the hours before
Local storm report, Jul 17, 7:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 4 W ST NICHOLAS 45.38N 94.52W
07/17/2010 M2.50 INCH STEARNS MN TRAINED SPOTTER
&&
JLMLocal storm report, Jul 17, 7:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 3 S RICHMOND 45.41N 94.52W
07/17/2010 M1.75 INCH STEARNS MN TRAINED SPOTTER
&&
JLMLocal storm report, Jul 17, 7:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 2 S BUCKMAN 45.87N 94.09W
07/17/2010 M81 MPH MORRISON MN STORM CHASER
ALONG HWY 27
&&
JLMLocal storm report, Jul 17, 7:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 3 S RICHMOND 45.41N 94.52W
07/17/2010 M1.75 INCH STEARNS MN TRAINED SPOTTER
&&
JLMLocal storm report, Jul 17, 7:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 4 W ST NICHOLAS 45.38N 94.52W
07/17/2010 M2.50 INCH STEARNS MN TRAINED SPOTTER
&&
JLMLocal storm report, Jul 17, 7:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG PENNOCK 45.15N 95.18W
07/17/2010 KANDIYOHI MN TRAINED SPOTTER
DOWNED POWER LINES
&&
JLMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 62 min |
| Jul 17, 7:15 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Stearns | 60 min |
| Jul 17, 7:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Sherburne, Stearns, Wright | 57 min |
| Jul 17, 7:34 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 41 min |
| Jul 17, 7:38 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 52 min |
| Jul 17, 8:00 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Ramsey, Sherburne, Washington and 1 more | 60 min |
| Jul 17, 8:10 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 35 min |
| Jul 17, 8:21 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Scott, Washington | 54 min |
| Jul 17, 8:34 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Ramsey, Washington | 26 min |
| Jul 17, 8:51 PM CDT | Tornado Warning | MPX | Chisago, Washington | 24 min |
| Jul 17, 9:08 PM CDT | Areal Flood Advisory | MPX | Anoka, Dakota, Hennepin, Ramsey, Washington | 6 hr |
| Jul 17, 9:26 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Pope, Stearns | 51 min |
| Jul 17, 9:40 PM CDT | Special Weather Statement | MPX | Dakota | 50 min |
| Jul 17, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 23 min |
| Jul 17, 10:11 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 64 min |
| Jul 17, 10:43 PM CDT | Special Weather Statement | MPX | Freeborn | 62 min |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.